Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS San Diego, CA

December 6, 2018San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 6, 2018, 2:08 PM PST for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 6, 2018, 2:08 PM PST (22:08 UTC)
Expired
Dec 6, 2018, 5:00 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Dec 6, 3:04 PM PSTFLASH FLOOD1 Wsw Victorville, CAVICTOR VALLEY NEWS GROUP REPORTED THAT DEL GADO ROAD BETWEEN ANACAPA AND PALMDALE ROAD IS CLOSED DUE TO FLASH FLOODING. THREE VEHICLES WERE STRANDED, BUT NO INJURIES WERE REPORTED.
Dec 6, 3:05 PM PSTFLASH FLOODOro Grande, CAROADWAY FLOODING ON NATIONAL TRAILS HWY AT MILL STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WGUS56 KSGX 062208
FFWSGX
CAC071-070100-
/O.NEW.KSGX.FF.W.0033.181206T2208Z-181207T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
208 PM PST THU DEC 6 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 500 PM PST

* At 204 PM PST, Doppler radar indicated heavy rain across the High 
  Desert. Flooded roads were reported in the Victorville area. 
  Moderate to heavy rain will continue through the afternoon, and 
  flash flooding is likely in other areas.

* Some locations that will likely experience flooding include...
  Victorville, Hesperia, Apple Valley, I-15 Between Victorville and 
  Barstow, northern Lucerne Valley, Adelanto, Pinon Hills, El 
  Mirage, and Hwy 247.

LAT...LON 3476 11685 3447 11702 3436 11734 3442 11745
      3444 11766 3482 11767

$$

MGM
2 follow-up statements
632 
WGUS76 KSGX 062307
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
307 PM PST THU DEC 6 2018

CAC071-070100-
/O.CON.KSGX.FF.W.0033.000000T0000Z-181207T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
307 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PST FOR SAN
BERNARDINO COUNTY...

At 256 PM PST, Doppler radar indicated moderate to heavy rain over 
the Victor and Apple Valleys. The rain will continue through late 
afternoon. Flooding is likely, especially in flood prone low lying 
areas. 

Rain totals so far include 0.78 inches at Baldy Mesa and 0.58 inches 
at Hesperia and Oro Grande.

Some locations that will experience likely flooding include...
Victorville, Hesperia, Apple Valley, I-15 Between Victorville And
Barstow, northern Lucerne Valley, Adelanto, Pinon Hills, El Mirage,
and Hwy 247.

LAT...LON 3476 11685 3447 11702 3436 11734 3442 11745
      3444 11766 3482 11767

$$

MGM
143 
WGUS76 KSGX 070055
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
455 PM PST THU DEC 6 2018

CAC071-070101-
/O.EXP.KSGX.FF.W.0033.000000T0000Z-181207T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
455 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY WILL EXPIRE AT
500 PM PST...

Rain is beginning to wind down across the area this evening. 
Rainfall totals between one-half to near one inch have been reported 
this afternoon with some flooded roads reported around Victorville.

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3476 11685 3447 11702 3436 11734 3442 11745
      3444 11766 3482 11767

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 10:55 AM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 6, 10:55 AM PST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1055 AM PST Thu Dec 6 2018

.SYNOPSIS...
A slow moving low pressure system will continue to bring periods of
heavy showers and isolated thunderstorms through this evening,
ending by Friday morning. Areas of flooding will be possible through
this evening with heavy snow in the mountains of San Bernardino
County. Dry with a warming trend trough the weekend with high
pressure aloft and with weak offshore flow bringing gusty northeast
winds near the coastal mountain slopes. A low pressure system from
the northwest will bring cooler weather and chance for showers on
Tuesday, followed by dry weather with a warming trend for Wednesday
and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Updated forecast for increased QPF and lower snow levels...
...Flash Flood Watch through midnight for the Holy and Canyon
Complex burn scars...
...Winter Storm Warning through midnight for the San Bernardino
Mountains...

Forecast was updated this morning. Heavy bands of showers moving
along the coast of Orange County and moving inland attm. Isolated
thunderstorms also likely through this evening with enhanced
instability in the vicinity of a strong shortwave rotating onto the
SoCal coast. Precip rates up to 1/2" per hour with the heaviest
showers. Main concern for widespread street flooding (urbanized
areas) through this evening. Burn scars mainly the Holy and Canyon
Complex will be susceptible to flash flooding with the heaviest
showers.

Snow levels will continue to fluctuate between 6000-7000 feet in the
San Bernardino Mountains. Some colder air could wrap into that area
late this afternoon as the upper low drops south and allows some
colder air to advect from the north. Will have to be alert to
lowering snow levels with cooler air advection later today and this
evening. Convective enhancement will also contribute to the
potential for areas of heavy snow and have upgraded to a winter
storm warning for 6000 feet and above elevation. Additional
accumulations of 2 to 6 inches between 6000 to 7000 feet, and 6 to
12 inches with isolated higher amounts above 7000 feet. Snow levels
higher in Riverside County so only the high peaks there will receive
accumulating snow such as Mount San Jacinto and Toro Peak.

Precipitation will come to an end late tonight. Remainder of
previous discussion below...

Most of the showers are expected to end by about daybreak on
Friday. High pressure aloft will move across the West Coast for
the weekend bringing dry weather with a warming trend for Friday
through the weekend. There will also be weak offshore flow for the
weekend with locally gusty northeast winds near the coastal slopes
of the mountains.

Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooling , gusty west to northwest winds, and
small chances for mostly light precipitation.

Then dry with a warming trend for Wednesday and Thursday with a
period of weak offshore flow possible around Wednesday.

&&

.AVIATION...
061730...Occasional SHRA with bands of heavy rain through 06Z. CIGS
025-035 with vis 2-4 miles in showers, lowering to CIGS of 010 and
vis less than 1 mile in the heavy downpours. A slight chance of TS.
Intermittent terrain obscurations in the mountains. East and
southeast winds 15-25 kt in the mountains and foothills. Showers
decreasing late tonight.

&&

.MARINE...
Southeast winds 10-20 kt today. Rain through this evening, heavy at
times with isolated thunderstorms. No hazardous marine weather is
expected Friday through Monday.

&&

.BEACHES...
There is a slight chance of thunderstorms producing lightning today.
A building long-period swell late today through Friday will bring
surf as high as 6 feet tonight into Saturday, particularly to
southern San Diego County. Strong rip currents are likely. For
details, check the Surf Zone Forecast.

&&

.SKYWARN...
Skywarn has been activated for all areas. Weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until midnight PST tonight for San
     Bernardino County Mountains.

     Flash Flood Watch through this evening for Orange County Inland
     Areas-Santa Ana Mountains and Foothills.

PZ...NONE.
&&

PUBLIC...17/JMB
AVIATION/MARINE/BEACHES...Moede

In the hours before

Local storm report, Dec 6, 11:51 AM PST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1151 AM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      1 SSW FULLERTON         33.86N 117.94W
12/06/2018                   ORANGE             CA   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN AND FLASH
            FLOODING ALONG ORANGETHORPE BETWEEN EUCLID
            AND STATE COLLEGE BLVD. REPORTED THAT ROADS
            ARE FLOODING, ESPECIALLY AT INTERSECTIONS.

&&

SC
Local storm report, Dec 6, 11:56 AM PST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1156 AM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      2 N ANAHEIM             33.85N 117.91W
12/06/2018                   ORANGE             CA   TRAINED SPOTTER

            SPOTTER REPORTED FLASH FLOODING ALONG
            ORANGETHORPE, WEST OF RAYMOND STREET.
            REPORTED 8-12 INCHES OF WATER ON THE CURB.

&&

SC
Local storm report, Dec 6, 1:15 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     FLASH FLOOD      2 NNE VICTORVILLE       34.53N 117.32W
12/06/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED HWY 18 BETWEEN JOHNSON AND
            WILSON RANCH FLOODED IN MULTIPLE PLACES.

&&

SC
Local storm report, Dec 6, 1:41 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
141 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            COSTA MESA              33.67N 117.91W
12/06/2018                   ORANGE             CA   PUBLIC

            MAJOR FLOODING WITH CARS ALMOST COMPLETELY
            SUBMERGED.

&&

BR
Local storm report, Dec 6, 1:42 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
142 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            4 SSW COSTA MESA        33.62N 117.93W
12/06/2018                   ORANGE             CA   EMERGENCY MNGR

            TWO SCHOOLS EVACUATED DUE TO FLOODING.

&&

BR
Local storm report, Dec 6, 1:50 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      4 SSW COSTA MESA        33.62N 117.93W
12/06/2018                   ORANGE             CA   EMERGENCY MNGR

            CORRECTS PREVIOUS FLOOD REPORT FROM 4 SSW
            COSTA MESA. TWO SCHOOLS EVACUATED DUE TO
            FLOODING.

&&

BR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 9:11 AM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego15 hr
Dec 6, 9:29 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 10:10 AM PSTWinter Storm WarningSGXSan Bernardino14 hr
Dec 6, 11:19 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 12:29 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 1:05 PM PSTFlash Flood WarningSGXOrange, Riverside3 hr
Dec 6, 3:17 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Dec 6, 3:58 PM PSTFlash Flood WarningSGXRiverside, San Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.